Health & Family

People’s Pharmacy: Do Flonase and Nasacort harm sense of smell?

Q: I used Flonase for many years and have lost about 90 percent of my sense of smell and have significant loss of taste. Six years ago, I had sinus surgery in hopes of improving these senses, but it didn’t work.

I stopped using Flonase last year. No doctor ever suggested my loss of smell was from using Flonase. In retrospect, though, I’m pretty certain Flonase was the cause.

A: Steroid nasal sprays such as fluticasone (Flonase) and triamcinolone (Nasacort 24HR) used to treat allergies are considered so safe that they are now available without prescription. Nevertheless, many other readers have reported problems with smell and taste associated with using such a steroid nasal spray. Here is one report:

“I had very few problems with allergies until moving to Florida. About a year ago, I had congestion in my nasal passages. I bought some Nasacort and used it according to the directions for four days.

“Then I lost my senses of taste and smell. I wrote to the company to ask if they had any suggestions for a cure. I also asked my doctor, who said, ‘Your senses will probably return.’ They haven’t. The company said they had never heard of such a problem. Do you know of anything that will help me regain my senses of smell and taste?”

While this side effect is listed in the information for prescription Flonase, there is no mention of it on either OTC drug label. There may not be a cure for this distressing condition.

Paying for Prozac

Q: I read about the person who couldn’t take generic Prozac. It doesn’t work for me, either.

Because I could not afford the $1,400 for the brand name (I earn under $30,000 per year), I qualified to get my Prozac from a company called Prescription Hope. They are U.S.-based and have an 800 number and a website. The current charge for these services is $25 per month. I hope this helps others!

A: Thanks for the tip. Many pharmaceutical manufacturers have patient-assistance programs to help those who could not otherwise afford their drugs. You can learn more about such programs at www.healthfinder.gov/rxdrug/.

It was a lung infection

Q: In 2005, after more than a year of lung problems, my allergist determined that I had asthma and put me on a steroid, a nasal spray, an inhaler and Advair. They helped a little.

In 2010, I went to a new internist with a deep chest cough. She said I had bronchitis and put me on a Z-Pak (azithromycin).

After I finished the medication, I realized that ALL my symptoms were gone. My internist thinks I had a low-grade respiratory infection all those years that wasn’t diagnosed properly. Five years later, I still feel great. Both my bank account and I are much happier.

A: Thank you for sharing your experience. Some proportion of asthma sufferers whose symptoms don’t respond well to the usual asthma medications may also have an undiagnosed lung infection. In such cases, azithromycin is the drug of choice to clear the symptoms.

You can learn about the science behind this treatment in Dr. David Hahn’s book “A Cure for Asthma? What Your Doctor Isn’t Telling You – and Why.” It is published by People’s Pharmacy Press and is available at www.PeoplesPharmacy.com.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments